Access Restriction

Author Demaine, Erik D. ♦ Fomin, Fedor V. ♦ Hajiaghayi, Mohammadtaghi ♦ Thilikos, Dimitrios M.
Source ACM Digital Library
Content type Text
Publisher Association for Computing Machinery (ACM)
File Format PDF
Copyright Year ©2005
Language English
Subject Domain (in DDC) Computer science, information & general works ♦ Data processing & computer science
Subject Keyword (k,r)-center ♦ Domination ♦ Fixed-parameter algorithms ♦ Map graph ♦ Planar graph
Abstract We introduce a new framework for designing fixed-parameter algorithms with subexponential running $time---2^{O(&kradic;)}$ $n^{O(1)}.$ Our results apply to a broad family of graph problems, called bidimensional problems, which includes many domination and problems such as vertex cover, feedback vertex set, minimum maximal matching, dominating set, edge dominating set, disk dimension, and many others restricted to bounded-genus graphs (phrased as bipartite-graph problem). Furthermore, it is fairly straightforward to prove that a problem is bidimensional. In particular, our framework includes, as special cases, all previously known problems to have such subexponential algorithms. Previously, these algorithms applied to planar graphs, single-crossing-minor-free graphs, and/or map graphs; we extend these results to apply to bounded-genus graphs as well. In a parallel development of combinatorial results, we establish an upper bound on the treewidth (or branchwidth) of a bounded-genus graph that excludes some planar graph $\textit{H}$ as a minor. This bound depends linearly on the size $\textit{¦V(H)¦}$ of the excluded graph $\textit{H}$ and the genus $\textit{g(G)}$ of the graph $\textit{G},$ and applies and extends the graph-minors work of Robertson and Seymour.Building on these results, we develop subexponential fixed-parameter algorithms for dominating set, vertex cover, and set cover in any class of graphs excluding a fixed graph $\textit{H}$ as a minor. In particular, this general category of graphs includes planar graphs, bounded-genus graphs, single-crossing-minor-free graphs, and any class of graphs that is closed under taking minors. Specifically, the running time is $2^{O(&kracic;)}$ $n^{h},$ where $\textit{h}$ is a constant depending only on $\textit{H},$ which is polynomial for $\textit{k}$ = $O(log^{2}$ $\textit{n}).$ We introduce a general approach for developing algorithms on $\textit{H}-minor-free$ graphs, based on structural results about $\textit{H}-minor-free$ graphs at the heart of Robertson and Seymour's graph-minors work. We believe this approach opens the way to further development on problems in $\textit{H}-minor-free$ graphs.
ISSN 00045411
Age Range 18 to 22 years ♦ above 22 year
Educational Use Research
Education Level UG and PG
Learning Resource Type Article
Publisher Date 2005-11-01
Publisher Place New York
e-ISSN 1557735X
Journal Journal of the ACM (JACM)
Volume Number 52
Issue Number 6
Page Count 28
Starting Page 866
Ending Page 893

Open content in new tab

   Open content in new tab
Source: ACM Digital Library